West Virginia, 2016

Flash Flooding and Hail in West Virginia, May 1 to 2, 2016

May 1 to 2, 2016 · NWS RLX · 37 events in 11 counties and zones

As the calendar was flipped from April to May, widespread showers occurred during the overnight hours. The showers were heaviest in the southern coal field counties of West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$357,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As the calendar was flipped from April to May, widespread showers occurred during the overnight hours. The showers were heaviest in the southern coal field counties of West Virginia. Rain amounts of 1.5 to 2.25 inches occurred by 0800E. This caused minor flash flooding in a few vulnerable locations.

In the afternoon heating, with temperatures in the mid and upper 70s and dew points in the lower 60s, instability increased. New convection formed after 1400E in northern Kentucky and moved east into West Virginia for the evening hours. Large hail and downpours occurred. The duration of the downpours was limited. As a result, the additional rain amounts were mostly less than 0.75 inches. Yet, minor flash flooding occurred in a few of the wettest locations. The usual ponding of water on streets was more common.

After a lull during the late night through the morning hours of the 2nd, new convection formed in Kentucky and southern West Virginia after 1300E. A mid level disturbance was approaching from the Tennessee Valley, while a front was along the lower Ohio River into southeast Ohio. This left southern counties of West Virginia in the unstable air. Yet, temperatures only warmed to the mid and upper 70s prior to the convection.

Large hail fell in extreme southern West Virginia, mostly in McDowell County. Rain amounts of 0.50 to 0.75 inches fell in 2 hours over wet steep terrain. This caused only isolated minor flash flooding in Mingo and Mcdowell Counties during the evening of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 1, 5:38 AM EST, 9 minutes earlier.

Area forecast discussion, May 1, 5:38 AM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
638 AM EDT SUN MAY 1 2016

.SYNOPSIS...
UNSTABLE TODAY WITH COLD FRONT SINKING SOUTHEAST TONIGHT. DRIER
MONDAY. WAVE CROSSES TUESDAY. LARGE UPPER TROUGH BRINGS COOL AND
UNSETTLED WEATHER TOWARD END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
LIKELY TO CATEGORICAL POPS ARE FORECAST FOR TODAY AS A WARM FRONT
LIFTS NORTH. ALTHOUGH RAINFALL ACCUMULATIONS HAVE BEEN LIGHT...IN
THE ORDER OF 0.25 IN THREE HOURS...THIS WILL PRIME THE SOILS TO
BECOME NEARLY SATURATED BY MID DAY.

MODELS SUGGEST SFC CAPE VALUES AROUND 2000 J/KG...ABOUT 50 KNOTS
OF DEEP LAYERED SHEAR AND PRECIPITABLE WATER AROUND 1.25 INCHES.
THESE PARAMETERS ARE NEEDED FOR THUNDERSTORM DEVELOPMENT. AFTERNOON
SHOWERS AND STORMS WILL BE CAPABLE TO PRODUCE MODERATE TO HEAVY
RAIN...POSING A THREAT FOR FLASH FLOODING. UNSTABLE CONDITIONS
TOGETHER WITH FREEZING LEVELS OF ABOUT 11500 FEET CAN PRODUCE HAIL
STONES SOME SEVERE.

WENT WITH THE SUPER BLEND GUIDANCE FOR TEMPERATURES THROUGH THE
PERIOD.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
SHOWERS WILL BE WINDING DOWN MONDAY MORNING. BRIEF RIDGING BUILDS
IN AND SHOULD SHOULD HOLD OFF ANY RAINFALL UNTIL LATE MONDAY
AFTERNOON OR EVENING AS SHORTWAVE CROSSES THE REGION MONDAY NIGHT.

MODELS ARE COMING INTO BETTER AGREEMENT FOR SYSTEM OVERNIGHT
MONDAY...BUT STILL A BIT OF SPREAD ON THE TIMING AND LOCATION OF
HEAVIEST PRECIP. HOWEVER...I CONTINUED THE TREND IN INCREASING
POPS MONDAY NIGHT. THERE SHOULD BE ENOUGH INSTABILITY FOR A FEW
STORMS AS WELL MONDAY EVENING. LARGE UPPER LOW STARTS TO DROP
SOUTHWARD OUT OF CANADA AND TROUGHING AXIS WILL MOVE OVER US
TUESDAY...WITH UNSETTLED WEATHER CONTINUING WITH A CHANCE OF
SHOWERS ONCE AGAIN.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS CONCUR ON A LARGE UPPER LEVEL LOW DOMINATING THE WEATHER
PATTERN THIS PERIOD...WITH EARLIER DIFFERENCES IN LATITUDE AND
DEPTH GREATLY DIMINISHED.

THE INSTIGATING UPPER LEVEL TROUGH DIGS INTO THE AREA TUESDAY
NIGHT AND WEDNESDAY. THIS DRIVES A SURFACE COLD FRONT THROUGH THE
AREA WEDNESDAY...WITH THE CHANCE FOR SHOWERS PUSHING FROM
NORTHWEST TO SOUTHEAST. STILL HAVE NO MENTION OF THUNDER WITH THIS
FRONT AS THE AIR AHEAD OF IT SHOULD BE ON THE DRY SIDE...BUT IT IS
NOT OUT OF THE QUESTION A CHANCE MAY EVENTUALLY NEED ADDED.

ONCE THE FRONT IS THROUGH...THE UPPER LEVEL TROUGH CLOSES OFF
WEDNESDAY NIGHT INTO THURSDAY SOMEWHERE OVER THE APPALACHIANS. IT
THEN MEANDERS SLOWLY FROM PA TO THE DELMARVA / JERSEY SHORE
THROUGH SATURDAY. THIS WILL BRING ABOUT UNSEASONABLY COOL WEATHER
WITH LOTS OF CLOUDS...AND A GOOD CHANCE FOR SHOWERS. THE CHANCE
FOR SHOWERS WILL BE GREATEST OVER THE HIGHER TERRAIN BENEATH THE
LOW UPPER LEVEL HEIGHTS AND TEMPERATURES...AND ALONG THE WESTERN
SLOPES ON NORTHWEST UPSLOPE FLOW.

TEMPERATURES ALOFT ARE PROGGED TO BE LOW ENOUGH FOR SNOW TO AT
LEAST MIX IN ACROSS THE VERY HIGHEST TERRAIN WHEN SURFACE
TEMPERATURES THERE WOULD BE AT THEIR LOWEST...EARLY FRIDAY AND
SATURDAY MORNINGS.

STILL HAVE THE CHANCE FOR THUNDER OUT OF THE FORECAST...BUT SOME
AFTERNOON CHARGE SEPARATION IS NOT OUT OF THE QUESTION BENEATH THE
LOW UPPER LEVEL HEIGHTS AND TEMPERATURES IN EARLY MAY.

THE LARGE SYSTEM STARTS TO PULL OUT SATURDAY NIGHT...PROMOTING
OVERNIGHT DRYING.

TEMPERATURES THURSDAY AND FRIDAY WERE LOWERED ON THE MIDNIGHT
SHIFT IN LIGHT OF INCREASING MODEL AGREEMENT ON THE LARGE UPPER
LEVEL LOW...AND NO FURTHER CHANGES WERE NEEDED FOR THE MOST PART.
TEMPERATURES EARLIER ON WERE CLOSE TO GUIDANCE BLENDS AND
ACCEPTED...AND A GUIDANCE BLEND WAS USED FOR SATURDAY AND
SATURDAY NIGHT.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/... DOPPLER RADAR SHOWS
NUMEROUS LIGHT TO MODERATE RAIN SHOWERS MOVING NORTHEAST ACROSS
EASTERN KY...AND SOUTHERN WV THIS MORNING. BRIEF IFR/LIFR
CONDITIONS CAN BE EXPECTED UNDER THE HEAVIEST SHOWERS OR STORMS.
OTHERWISE...VFR/MVFR CONDITIONS WILL PREVAIL UNDER RAIN SHOWERS.
THIS CONDITIONS ARE PRODUCED BY A SLOWLY MOVING WARM FRONT
EXPECTED TO LIFT NORTH BY 18Z.

BRIEF ISOLATED IFR CEILINGS WILL BE POSSIBLE AT MOST SITES LATER
TODAY. WHILE IFR VISIBILITIES WILL BE BRIEF.

SPC HAS THE ENTIRE AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER.
EXPECT STORMS TO DEVELOP THIS AFTERNOON WHEN SFC BASED CAPE PEAKS
AT AROUND 2000 J/KG...DEEP LAYERED SHEAR AROUND 50 KNOTS AND
PRECIPITABLE WATER ABOUT 1.37 INCHES. EXPECT HEAVY DOWNPOURS...LARGE
HAIL...AND STRONG WIND GUSTS IN VICINITY OF STORMS.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING AND INTENSITY OF SHOWERS AND STORMS
COULD VARY. TIMING OF ANY IMPROVEMENT TO VFR LATER TODAY COULD
VARY FROM FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  L    M    M    M    M    M    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H
PKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR POSSIBLE THROUGH LATE SUNDAY NIGHT WITH ADDITIONAL ROUNDS OF
SHOWERS AND THUNDERSTORMS..AND IN STRATUS LINGERING INTO MONDAY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR WVZ005>011-
     013>020-024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR OHZ066-067-
     075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 8 AM EDT THIS MORNING FOR KYZ101>103-
     105.
VA...NONE.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...TRM
AVIATION...ARJ
Hazardous weather outlook, Apr 30, 8:20 AM EST, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
920 AM EDT SAT APR 30 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-
046-047-011330-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
920 AM EDT SAT APR 30 2016

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...PORTIONS OF CENTRAL WEST
VIRGINIA...PORTIONS OF NORTHERN WEST VIRGINIA...PORTIONS OF
SOUTHERN WEST VIRGINIA AND PORTIONS OF WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ADDITIONAL ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ADDITIONAL ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-011330-
DICKENSON-BUCHANAN-
920 AM EDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ADDITIONAL ROUNDS OF SHOWERS OR THUNDERSTORMS MAY CAUSE LOCALIZED
FLOODING CONCERNS THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 37 km away, was scanning. The volume nearest the first event began at 10:45 UTC.

Open the radar archive at this moment

Event by event

22 hail, 9 flash flood, 5 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Boone

When
May 1, 5:47 AM EST to 7:00 AM EST
Where
Boone County, 3.86 mi E of North Fork to 3.42 mi ENE of Greenview
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.009, -81.900

Six Mile Creek overflowed and flooded 6 Mile Road.

Flash Flood, Logan

When
May 1, 5:50 AM EST to 8:00 AM EST
Where
Logan County, 1.31 mi ENE of Banco to 3.06 mi N of Whirlwind
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.007, -81.997

Streams in the western portion of the county, such as Garretts Fork, Browns Run, and Crawley Creek overflowed and blocked roads. Water surrounded a few homes and outbuildings.

Flash Flood, Mingo

When
May 1, 7:15 AM EST to 8:15 AM EST
Where
Mingo County, 1.39 mi SSE of Selwyn to 1.22 mi SSE of Selwyn
Cause
Heavy Rain
Property damage
$10,000
Reported by
911 Call Center
Coordinates
37.851, -82.372

Right Fork of Marrowbone Creek flooded. Water got under a few mobile homes. A water rescue was performed by the county. A small private bridge over a driveway was damaged.

Flash Flood, Lincoln

When
May 1, 7:20 AM EST to 9:15 AM EST
Where
Lincoln County, 2 mi ENE of Fry to 1.19 mi SW of Fry
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.030, -82.046

Straight Fork flooded and closed Route 3 around Griffithsville. A 70 year old man was rescued from the flood waters, after trying to drive across a flooded bridge. He was not injured and was warmed up in an ambulance. In addition, streams around Harts also flooded roads. This included Piney Fork near the county line.

Flash Flood, Logan

When
May 1, 8:35 AM EST to 10:00 AM EST
Where
Logan County, 1.85 mi NE of Banco to 2.14 mi NNE of Banco
Cause
Heavy Rain
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
38.018, -81.995

Stone Branch flooded Stone Branch Road.

Thunderstorm Wind, Wayne

When
May 1, 3:39 PM EST
Where
Wayne County, Dunlow
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
38.020, -82.430

A few trees were blown down. One tree fell across the road.

Hail, Lincoln

When
May 1, 4:20 PM EST
Where
Lincoln County, Harts
Measured
1.75 in hail
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.030, -82.130

Thunderstorm Wind, Wyoming

When
May 1, 4:25 PM EST
Where
Wyoming County, Mullens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.580, -81.380

A few trees were blown down.

Hail, Mingo

When
May 1, 4:44 PM EST
Where
Mingo County, 1.38 mi N of Williamson Arpt
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
37.700, -82.270

A few vehicles were dented.

Hail, Mason

When
May 1, 4:45 PM EST
Where
Mason County, 2.14 mi NNW of Ellen
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -82.110

Hail, Wayne

When
May 1, 5:02 PM EST
Where
Wayne County, 0.58 mi W of Elmwood
Measured
1 in hail
Reported by
Department of Highways
Coordinates
38.220, -82.441

Hail, Boone

When
May 1, 5:07 PM EST
Where
Boone County, Seth
Measured
1 in hail
Reported by
Public
Coordinates
38.120, -81.630

Hail, Lincoln

When
May 1, 5:41 PM EST
Where
Lincoln County, 0.54 mi E of Alkol
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.170, -81.910

Thunderstorm Wind, Boone

When
May 1, 5:50 PM EST
Where
Boone County, 0.69 mi N of Julian
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.160, -81.850

Trees were blown down near Julian.

Thunderstorm Wind, Boone

When
May 1, 6:02 PM EST
Where
Boone County, 1.63 mi W of Brushton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.170, -81.750

Trees were blown down.

Hail, Fayette

When
May 1, 6:05 PM EST
Where
Fayette County, Oak Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.980, -81.130

Thunderstorm Wind, Boone

When
May 1, 6:05 PM EST
Where
Boone County, 0.46 mi ESE of Brushton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Other Federal Agency
Coordinates
38.167, -81.713

Trees fell onto roads.

Hail, Wyoming

When
May 1, 6:10 PM EST
Where
Wyoming County, 2 mi S of Jesse
Measured
1 in hail
Reported by
Public
Coordinates
37.641, -81.580

Hail, Wyoming

When
May 1, 6:20 PM EST
Where
Wyoming County, Mullens
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.580, -81.380

Hail, Logan

When
May 1, 6:20 PM EST
Where
Logan County, Verdunville
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.850, -82.050

Hail, Logan

When
May 1, 6:25 PM EST
Where
Logan County, 0.31 mi SSE of Verdunville
Measured
2 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.846, -82.049

Hail, Fayette

When
May 1, 6:30 PM EST
Where
Fayette County, 1.78 mi ENE of Danese
Measured
1 in hail
Reported by
Public
Coordinates
37.930, -80.870

Funnel Cloud, Raleigh

When
May 1, 6:38 PM EST
Where
Raleigh County, 1.11 mi NNE of Odd
Reported by
Fire Department/Rescue
Coordinates
37.596, -81.195

Flash Flood, Lincoln

When
May 1, 6:45 PM EST to 7:45 PM EST
Where
Lincoln County, 1.48 mi NNW of Sod to 0.2 mi NE of Sumerco
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
38.250, -81.860

Streams overflowed and blocked roads. A washout occurred and closed McCorkle Road or Route 14/3. It occurred near the mouth of Spring Branch with Grassy Fork.

Hail, McDowell

When
May 1, 7:07 PM EST
Where
McDowell County, Beartown
Measured
1 in hail
Reported by
Public
Coordinates
37.380, -81.800

Flash Flood, Logan

When
May 1, 8:00 PM EST to 9:00 PM EST
Where
Logan County, Switzer to 0.21 mi E of Monaville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
37.780, -82.000

The smaller feeder streams into Island Creek, such as Steele Branch, rose rapidly, overflowed, and flooded roads.

Hail, Mingo

When
May 2, 1:44 PM EST
Where
Mingo County, 1.14 mi ESE of Nelco
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.766, -82.300

Hail the size of quarters fell.

Hail, McDowell

When
May 2, 3:00 PM EST
Where
McDowell County, 1.1 mi W of Garland
Measured
1.1 in hail
Property damage
$50,000
Reported by
Public
Coordinates
37.400, -81.800

The largest hail was slightly larger than the size of a quarter.

Hail, McDowell

When
May 2, 3:10 PM EST
Where
McDowell County, 0.55 mi SSW of Avondale
Measured
1 in hail
Reported by
Public
Coordinates
37.413, -81.785

Hail, McDowell

When
May 2, 3:12 PM EST
Where
McDowell County, Premier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.420, -81.650

Hail, McDowell

When
May 2, 3:29 PM EST
Where
McDowell County, 2.24 mi NE of Capels
Measured
1.75 in hail
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.471, -81.568

Quarter to golf ball size hail fell.

Flash Flood, McDowell

When
May 2, 3:30 PM EST to 5:30 PM EST
Where
McDowell County, Avondale to 3.34 mi SSE of Clear Fork Jct
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
37.420, -81.780

Small streams and runs feeding into the Dry Fork near Avondale flooded. Streams in the Panther Wildlife Area also overflowed. Several small mud slides also occurred in this vicinity.

Hail, McDowell

When
May 2, 3:32 PM EST
Where
McDowell County, 0.3 mi WSW of Kimball
Measured
2 in hail
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
37.428, -81.505

The largest hail was bigger than a golf ball.

Hail, Wyoming

When
May 2, 3:40 PM EST
Where
Wyoming County, 0.62 mi WNW of Herndon
Measured
1 in hail
Reported by
Public
Coordinates
37.505, -81.340

Hail, Wyoming

When
May 2, 3:42 PM EST
Where
Wyoming County, 2.14 mi SSW of Herndon Hgts
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
37.471, -81.385

Large hail fell at the Wagon Wheel ATV Park.

Flash Flood, Mingo

When
May 2, 5:00 PM EST to 6:45 PM EST
Where
Mingo County, Wharncliffe to 0.99 mi WNW of Baisden
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.550, -81.970

Streams between Wharncliffe and Gilbert flooded roads. One example was Bens Creek.

Hail, Pocahontas

When
May 2, 5:07 PM EST
Where
Pocahontas County, 1.12 mi WNW of Minnehaha Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.177, -79.999

Hail the size of quarters fell along Route 39.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622173, 622175, 622177, 622174, 622176, 622270, 622217, 622218, 622192, 622191, 622190, 622197, 622219, 622220, 622265, 622207, 622283, 622211, 622210, 622224, 622209, 622208, 622225, 622240, 622212, 622241, 622269, 622287, 622290, 622278, 622302, 622323, 622300, 622301, 622310, 622322, 622311.